It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-09-2008, 02:09 PM   #16
Senior Veteran
(female)
 
Join Date: Jul 2005
Location: north of somewhere nice
Posts: 1,477
neurowreck HB User
Re: FDA Warning re AED's

Grapefruit has an enzyme that interacts with a lot of meds, that some other citrus fruits don't have.....but always best to listen to the doc/pharmacist, and err on the side of caution. Some have limitations, like a quart of actual juice/day....some juice drinks are only 20% juice, so a glass now and then shouldn't be a problem, but still listen to the doc.

 
Old 02-10-2008, 06:52 AM   #17
Veteran
(female)
 
Join Date: Jun 2006
Location: Florida
Posts: 425
Sherri5186 HB User
Re: FDA Warning re AED's

Travis,

Sorry,maybe I shouldn't have said all,but,I do know that
seville oranges can cause seizures.
Topamax,I will be more than glad to if you can tell me how to
cut and paste.I pulled my email up and went to edit and the
cut,copy,and paste were not highlighted.I have never done
that,but,I do still have it,I have not deleted it from my mail.
Take care,Sherri

Last edited by Sherri5186; 02-10-2008 at 06:55 AM.

 
Sponsors Lightbulb
   
Old 02-10-2008, 10:06 AM   #18
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,232
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: FDA Warning re AED's

select with the mouse and from the edit menu select copy. (or drag it into word processing and cut out the portion you don't want).

When posting it on here, make sure to have it in quotes to give credit to the author or publication at the end.

If I recall seville's are smaller and sweet oranges, a hybrid.

--Travis

 
Old 02-10-2008, 11:53 AM   #19
Veteran
(female)
 
Join Date: Jun 2006
Location: Florida
Posts: 425
Sherri5186 HB User
Re: FDA Warning re AED's

"FDA Alert for AEDs - Update 1


Publication Date:
February 1, 2008

According to an FDA Alert issued on January 31, 2008, based on the FDA's analysis of 199 studies comparing an antiepileptic drug (AED) with a placebo, patients receiving AEDs rarely displayed suicidal behavior or ideation (about 4 out of every 1,000 patients). Because this was more than was seen in patients receiving placebo (about 2 out of every 1,000 patients), the FDA has provided the following information for patients, family members, and caregivers:


Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
Talking or thinking about wanting to hurt yourself or end your life
Withdrawing from friends and family
Becoming depressed or having your depression get worse
Becoming preoccupied with death and dying
Giving away prized possessions"

Topamax,this is what was sent to me from Epilepsy Foundation.
Thanks Travis for explaining to me how to do this,I guess you are
never too old to learn new tricks.LOL Sherri

 
Old 02-10-2008, 01:35 PM   #20
Member
(female)
 
Join Date: Jan 2008
Location: USA
Posts: 81
PurpleRose HB User
Re: FDA Warning re AED's

Post Directly From the U.S. Food and Drug Administration:

"Suicidality and Antiepileptic Drugs

FDA ALERT [1/31/2008] - The FDA has analyzed reports of suicidality (suicidal behavior or ideation) from placebo-controlled clinical studies of eleven drugs used to treat epilepsy as well as psychiatric disorders, and other conditions. These drugs are commonly referred to as antiepileptic drugs (see the list below). In the FDA’s analysis, patients receiving antiepileptic drugs had approximately twice the risk of suicidal behavior or ideation (0.43%) compared to patients receiving placebo (0.22%). The increased risk of suicidal behavior and suicidal ideation was observed as early as one week after starting the antiepileptic drug and continued through 24 weeks. The results were generally consistent among the eleven drugs. Patients who were treated for epilepsy, psychiatric disorders, and other conditions were all at increased risk for suicidality when compared to placebo, and there did not appear to be a specific demographic subgroup of patients to which the increased risk could be attributed. The relative risk for suicidality was higher in the patients with epilepsy compared to patients who were given one of the drugs in the class for psychiatric or other conditions.

All patients who are currently taking or starting on any antiepileptic drug should be closely monitored for notable changes in behavior that could indicate the emergence or worsening of suicidal thoughts or behavior or depression.

This information reflects FDA’s current analysis of available data concerning these drugs. Posting this information does not mean that FDA has concluded there is a causal relationship between the drug products and the emerging safety issue. Nor does it mean that FDA is advising health care professionals to discontinue prescribing these products. FDA intends to update this document when additional information or analyses become available.

Healthcare Professional Information
Information for Healthcare Professionals


Other Information
FDA News: FDA Alerts Health Care Providers to Risk of Suicidal Thoughts and Behavior with Antiepileptic Medications
The following is a list of antiepileptic drugs* included in the analyses:

Labeling and approval history from Drugs@FDA.

Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR)
Felbamate (marketed as Felbatol)
Gabapentin (marketed as Neurontin)
Lamotrigine (marketed as Lamictal)
Levetiracetam (marketed as Keppra)
Patient Information Sheet
Oxcarbazepine (marketed as Trileptal)
Pregabalin (marketed as Lyrica)
Tiagabine (marketed as Gabitril)
Topiramate (marketed as Topamax)
Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon)
Zonisamide (marketed as Zonegran)
* Some of these drugs are also available in generic form."

----------------------------

So, for anyone who's confused, that's approximately "twice the risk of suicidal behavior or ideation."

 
Old 02-10-2008, 02:13 PM   #21
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,232
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: FDA Warning re AED's

Sherri, don't feel bad. My mother sent me her first email after I had been using them for (now I have to calculate!) over 16 years...I've been on the web (well, arpanet, usenet) for 20 years plus a few years before on the local BBS's. Email was native to me. To her it was new. Try telling a new person how to do what's native for you. It's not easy. Growing up in the technology world I had a lot come up around me

In a sick humor my three medications are all on the list. At least I can laugh at the mirror when I see it. No worries on my end.

--Travis

 
Old 02-10-2008, 05:18 PM   #22
Veteran
(female)
 
Join Date: Jun 2006
Location: Florida
Posts: 425
Sherri5186 HB User
Re: FDA Warning re AED's

Travis,

I know what you mean,my mom is 65 and is just now being showed
by me and my sister how to do the simple thing like search. LOL
She thinks it is so incredible,when I have been telling her about it
and trying to get her to do it for years.Two of my meds. are on the
list.Thanks again,Sherri

 
Old 02-12-2008, 10:34 AM   #23
Senior Veteran
(female)
 
Join Date: Jul 2005
Location: north of somewhere nice
Posts: 1,477
neurowreck HB User
Re: FDA Warning re AED's

How many people were taking AEDs for emotional issues to begin with, and don't have epilepsy??? A lot of AEDs are used in psychiatric settings...... just a thought about why the change in what was thought before......might be including the newer ones to cover their butts.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
New FDA Warning on Foradil, Advair,Symbiocort jimchi Asthma 13 03-13-2010 10:57 PM
AED's - Positive results. Becci90 Epilepsy 0 02-17-2009 12:30 AM
LUMINEERs - Warning SDove Dental Health 7 06-11-2008 07:44 PM
Do AED's Ever Work Completely? Critter074 Epilepsy 3 09-26-2005 12:04 PM
Black box warning. madhatter Pain Management 3 06-10-2005 01:52 PM

Tags
depakote, dilantin, gabapentin, gabitril, keppra, lyrica, neurontin, tegretol, topamax, trileptal, zonegran



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1006), Apollo123 (906), Titchou (850), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 12:55 PM.



Site owned and operated by HealthBoards.com
Terms of Use 1998-2014 HealthBoards.com All rights reserved.
Do not copy or redistribute in any form!